- June 6, 2018 at 1:03 am
I have my staging and treatment plan. I feel numb (Valium). Over the past 5 days, the lymph node tumor in my groin has grown and the pain has increased substantially. I was terrified at how fast it was growing. I was a mess on Monday and oh man, I just cried so much. Unfortunately, I have always had a very low threshold for pain to begin with. Walking hurts, lying down hurts, sitting hurts….
I am stage 4, which I expected, though I desperately hoped for stage 3 with surgery to remove this massive tumor. I’m M1a, it’s not in any of my organs, but is showing up in a lymph node in my back, and a couple of other “areas of concern”. LDH is normal.
I am starting immunotherapy on Friday, a combo of Yervoy and Opdivo. Would be interested in hearing about this regimen from those who had/have it.
Currently, no plan to remove the lymph node in my groin. This may get revisited depending on how big it gets/the pain/my mobility. I got an oxy prescription but am terrified of taking them but I don’t have a choice.
I did want to know survival rates and what the doctor told is that about 2/3 of people in my shoes respond to the immunotherapy and she has patients who are still OK (alive!) 5-7 years out. When I asked about the 1/3 who don’t respond, she said it was 1-2 years.
Feeling sad, numb and overwhelmed. But I know what I’m up against now, onward to Friday.
- June 6, 2018 at 1:55 am
Sorry for what you are dealing with, but you can do this. It isn't fun. It isn't easy. But you can do it. Stage III in 2003. Stage IV with lung and brain mets in 2010. Nivo alone in Phase 1 trial 2010 – 2013. Not only still okay (alive) but NED with no further treatment. Here's a primer I put together that may give you some info:
Lots of smart caring peeps on this forum. Ask more questions as you need. I wish you my best. Celeste
- June 6, 2018 at 2:45 am
Tough news to get. Good that you're getting after it right away with the treatments. Hope the combo works wonders on you.
- June 6, 2018 at 2:02 pm
My husband (also stage 4) had three treatments (opdivo/yervoy). His last one was June 2017–he had to stop becaude of the side effects but at his last scan (March 2018) all tumors were still shrinking and there were no new ones. There are so many people here that will tell you the same thing–don't give up hope! Bubbles has so much information and keeps everyone updated. I went back to the beginning of her blog and read through all of it! You can do this!
- June 6, 2018 at 6:23 pm
Yervoy-Opdivo immunotherapy can be lifesaving, but the side effects can be severe. Be sure to contact your medical support team, if you have worrying side effects. When I began Yervoy-Opdivo immunotherapy, my oncologist’s nurse contacted me by telephone and online. Her advice was helpful.
Beginning in February 2016 walking was painful. My March 2016 PET scan showed melanoma in several bones. Keytruda immunotherapy was not helping me. I received my first Yervoy-Opdivo immunotherapy on April 1, 2016. I received the second of these treatments on June 3, 2016. It took me 2 months to recover enough from my first treatment to be healthy enough to receive the second treatment. When I went in for treatment on April 22 and May 13 that year, my oncologist decided I was not ready for resumed treatment. I received an infusion of only Opdivo on those days. After my first Yervoy-Opdivo combo treatment, I had very bad diarrhea and lost too much weight. For my remaining Yervoy-Opdivo infusions my oncologist reduced the dose of Yervoy by 50%. In July 2016 I could run again. I received my 53rd infusion of Opdivo last week. My last PET scan showed no bone cancer, just cancer in one lymph node.
- June 7, 2018 at 12:24 pm
In my case severe side effects began in the first week. I sent the following in an email 12 days after beginning Yervoy-Opdivo immunotherapy:
"I woke up in daylight. I have trouble motivating myself to get out of bed. I have no running or bicycling to anticipate.
I have little appetite. This morning I took an anti-nausea pill, cooked half my normal portion of oatmeal on the stove and thawed frozen blue berries in the microwave. I was able to eat only 2/3 of the oatmeal with blue berries and 1% milk. The oatmeal has more fiber than is recommended of a person with diarrhea, but it tastes good. I will eat low fiber food the rest of the day.
I defecate around 6 times per day. I need to wear adult diapers at night and when I am more than 2 minutes way from a bathroom. I vomited only once. I control nausea with pills.
I am weaker.
I can’t concentrate for long. When I try to read a book, I soon fall asleep. This is new. Before my new biotherapy I read two long books:
Orlando Fige: a People’s Tragedy the Russian Revolution 1891-1924 [ 2 book set ]
Leo Tolstoy: Anna Karenina
Last week Dr Gaba’s nurse Kim telephoned me several times asking about side effects and giving me advise. Last week I also telephoned Sanford twice and asked for Dr Gaba’s nurse.
I have not contacted Sanford this week, since my side effects have not changed."
- June 7, 2018 at 10:58 pm
Well that is awful, I’m very sorry that you had to go through such horrible side effects. It’s scary to contemplate them but I need to know the realities and it sounds like the side effects do range from mild to unpleasant but manageable to unbearable. Thanks for sharing your experience.
- June 7, 2018 at 1:32 pm
Hi- Sorry to hear your news, BUT – glad you can get started tomorrow on the treatment. Hoping its an easy treatment week for you with no side effects. The crew at DFCI really have seen a lot -so I would trust them on the 6 weeks no side effects. I know it's a lot to worry about, but know you are in good hands and they can treat anything that might bother you after treatment.
I'll be thinking of you Friday- I actually will be getting my 4 week treatment there Friday afternoon. stay positive!
- June 7, 2018 at 10:55 pm
Thanks, I know we’re lucky to have access to DFCI. I’m going to meet with my doctor before the treatment and will definitely be asking about the side effects. I’m almost too tired of worrying to worry anymore tonight! Good luck with your treatment tomorrow.
- June 8, 2018 at 2:42 am
Sorry you are going through this Kathy. Nothing really you can say other than it sucks! This is a great forum though and I hope you will stay engaged. It has done wonders for me over the years. I did a sequential trial of Yervoy and Opdivo nearly 5 years ago. You are getting a great treatment. Like others have said, pay attention to all the possible side effects. Reading down that list of possible side effects is scary but a good majority of them can be managed if caught early. One side effect to be aware of is hypophysitis. That is a swelling of the pituitary gland that can manifest itself by a gradual sinus like headache that eventually will become very uncomfortable or sometimes it comes on fast. This can easily be treated with prednisone. Many patients will not make it through all 4 treatments. If this happens to you don't look at it like you failed. If you have to stop treatment it's because your immune system is in overdrive which is exactly what you want to happen. The silver lining to getting severe side effects is often those patients get good results. As far as your doctors comments about the 1/3 who don't respond and their life expectancy. Don't look at this like treatment like it's your only chance. This is just your first time up at the plate. Hoping you hit a homerun but if not there are many other treatment options out there.
BTW, You have a couple things going for you. I haven't heard of many folks who are getting Yervoy/Opdivo with no evidence of disease in any organs or bones. Also I like the fact o far your lymph system is doing exactly what it's supposed to be doing. It has maintained the disease for the time being.. Lastly I like the fact the tumor is not being resected. It's a great way to be able to monitor the effectiveness of your treatment.
Hang in there Kathy. If gets better after the initial shock wears off.
MelanomaMikeParticipantHi 2kathy, well, yes, out of all the stages, the number Four one is a bit more advanced then then the other stages but please know this, and you touched on survival rates, there have been a great deal of stage 2 & 3 folks who have passed away either from their cancer itself “or” from the rough, dangerous effects of their medicines chemo, immunol, etc…its ok 2kathy, youll learn to accept it in no time, once you get pass the Poor Me stage its all good from there, just put yer boots on girl & suit up & show up for all yer scans & treatments and let yer Higher Power take over, this is way to big for us….yer in good hands here at MRF we are Family…love ya sis (you are female right?) Lol…Mike
- June 9, 2018 at 6:24 pm
- June 14, 2018 at 1:17 am
im sorry to hear of your diagnosis. When I was diagnosed stage 4 in may 2016 it hit me like a ton of bricks but once the shock wore off I decided to just treat it like any other illness and take the meds the doc ordered and just work through it until nothing worked. I immediately started on yervoy and Opdivo. My side affects were pretty mild (itching but meds helped by the next day) some arthritis in my right knee that meds help and pituitary swelling which is controlled by steroids. Oh yeah, and my hair went white. None of these things got in the way of living my life, going out with friends, work, etc…
I am now NED and if my next scans in July are clean, I will be completing my last transfusion next month.
keep your hopes up and be sure to live your life while doing treatment. Don’t get down until you’ve run out of options. As long as there are treatments to try there’s always hope
- You must be logged in to reply to this topic.